Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 13, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 26, 2023, 4:08 AM EDT for Alger County, Marquette County, Michigan. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2023, 4:08 AM EDT (08:08 UTC)
- Expired
- Aug 26, 2023, 7:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
120 WHUS43 KMQT 260808 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 408 AM EDT Sat Aug 26 2023 MIZ005-006-262300- /O.NEW.KMQT.BH.S.0013.230826T0808Z-230826T2300Z/ Marquette-Alger- 408 AM EDT Sat Aug 26 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions due to high wave action and strong rip currents. * WHERE...Marquette and Alger Counties. * WHEN...Through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Marquette County: Middle Bay north of Presque Isle and at Little Presque Isle. For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 26, 4:03 AM EDT, 5 minutes earlier.
Area forecast discussion, Aug 26, 4:03 AM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Marquette MI 403 AM EDT Sat Aug 26 2023 .SHORT TERM...(Through today) Issued at 248 AM EDT SAT AUG 26 2023 Water vapor imagery and RAP analysis show ridging over the Rockies and troffing over eastern Canada into the ne U.S., resulting in nw flow into the northern Great Lakes. Vigorous shortwave that brought convection to Upper MI yesterday has raced e and is already approaching New England. In its wake and in advance of sfc high pres ridging from northern Ontario to southern Manitoba and into the eastern Dakotas, low-level n to ne flow prevails across Lake Superior and Upper MI early this morning. Rather sharp sfc to ~800mb trof currently dropping across Lake Superior into Upper MI is supporting areas of -ra/-dz across portions of northern Upper MI, but n central sections in particular as upsloping n to ne low-level flow is boosting pcpn. Otherwise, with abundant low-level moisture over the area, mostly ovc stratus is being observed across the fcst area. Temperatures are generally 55-60F. Over the next few hrs, expect ongoing -ra/-dz to continue and likely expand inland across much of western Upper MI. Then, with passage of the aforementioned trof, expect pcpn to begin winding down and mostly end around 12z. However, abundant low-level moisture combined with upslope nne low-level flow will probably result in some patchy -dz lingering potentially into late morning for the high terrain just inland from Lake Superior, mainly across Baraga and Marquette counties where the flow is most directly upsloping. Notable drying will be advecting s and w into Upper MI during the day, and this will lead to fairly rapid clearing from the n and e during the aftn, but beginning as early as late morning over the e. Clouds will linger longest over far western Upper MI, but expect all areas to be clear before sunset. Today will be cool under the n to ne low-level flow. Expect high temps 60-65F closer to Lake Superior and upper 60s across the s. Due to the wave action on Lake Superior generated by brisk n to ne winds continuing thru the morning, there will be a high swim risk for the Lake Superior beaches of Marquette and Alger counties today. .LONG TERM...(Sunday through Friday) Issued at 403 AM EDT SAT AUG 26 2023 Key Messages: -Frosty Sunday Morning -After a nice Sunday, chances of rain return Monday-Tuesday -Much drier midweek, potential frost and fire wx concerns -Another cold front Friday As the calendar flips from August to September, multiple deep troughs and ridges at 500mb in the mid to upper latitudes will help progress the pattern forward in a stark contrast to the stubborn, long wavelength patterns that have dominated this summer's weather. An anomalously deep (25+ dam per GEFS) ridge over western Canada Sunday will help deepen troughing over eastern North America which will result in multiple shortwaves passing over the UP Sunday and Tuesday, with varying degrees of precip chances associated with both. A deep upper low making landfall in the Pacific Northwest Tuesday will help advance the ridge eastward, bringing tranquil weather over the UP in the midweek. That upper low will arrive in the Upper Great Lakes region Friday, bringing more precipitation but also great uncertainty as to the details of the specific impacts. Zonal flow looks to be the preferred regime following the passage of the low for Labor Day weekend. Saturday night to Sunday morning, a shortwave ridge aloft will support a GEFS mean 1023 mb high and clear skies. This will support efficient radiational cooling, especially as the column dries with precipitable water falling to below a half inch, good enough for the bottom 2.5 percent of the NAEFS climatology. The NBM 50th percentile already has the interior-west in the mid 30s, and most of the UP in the lower 40s, with the 10th percentile showing wide swaths of near- freezing temperatures. Traditional cold spots could drop to the freezing mark and the interior west as a whole should see some patchy frost. Lows will range up in the upper 40s and even to the mid 50s right along the shorelines of the Great Lakes. At this time of year, quiet/cool nights favor fog development, especially over areas of wet grounds and bodies of water. This is supported by the ENS visibility meteograms, which show interior west locations having about a 1/3 to 2/3 chance of fog. Therefore, put some patchy fog in this forecast package, though it is worth noting that the certainty in fog is much lower than the recent fog events. Sunday, thanks to the lingering 1020mb surface high, most of the UP should remain dry. A 500mb shortwave passing in the afternoon may kick off some clouds and a few CAMs show some shower formation, but elected not to include any PoPs worthy of mention this package as virtually all global guidance and the majority of the CAMs keep the UP dry. Should be a fairly seasonable day in regards to high temperatures, with the entire UP seeing around 70 degrees. Notable chances of rain return to the forecast Monday as 500mb heights fall through Tuesday evening. A cold front is expected to pass with showers and perhaps a rumble of thunder Monday afternoon, and then a stronger wave dropping into the amplifying trough on Tuesday may support surface low development along the cold front. Combined with the stronger height falls, may end up with some showers lingering on Tuesday. With strong northerly flow as the trough amplifies and heights fall (NAEFS v-component of the upper level winds is in the first percentile of climatology), Tuesday could be quire cool, with a few locations struggling to hit 60. Quiet weather returns midweek as a surface high moves over the area. Expect highs generally around the 70F mark. Meanwhile, much drier air will be working in, with PWATS coming in as low as a half-inch Wednesday through Thursday. With a dry and well-mixed environment both days, and temperatures coming in a few degrees warmer still for Thursday, fire weather could become a concern with a potential for dewpoints to mix out well during each afternoon. This will be in addition to somewhat breezy conditions both days. Otherwise, expect another couple of cool nights with lows generally in the 40s. Particularly across the interior-west, some spots could drop below the 40 degree mark with a potential for some patchy frost both Wednesday and Thursday morning. The warming trend continues into September as Friday's NBM highs are in the low 80s for the west half of the UP under breezy sw winds ahead of the shortwave that will be passing north of Superior through the first half of the day. This will drag a cold front across the UP, touching off chances for another round of showers. Ensemble spread, and thus forecast uncertainty, is high into the weekend and beyond regarding temperatures and precip, though cluster analysis does show that zonal flow with otherwise positive height anomaly is expected, so early September may be a bit warmer than normal and precip probably near normal. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 131 AM EDT SAT AUG 26 2023 Fog/stratus is filling in with the passage of a second reinforcing cold front that will bring gusty north-northeast winds overnight. Conditions will be IFR in fog/stratus early this morning at IWD/CMX and LIFR at SAW due to NE upslope flow that will enhance any fog and also lead to some -dz/-ra development for a few hrs. Expect improvement to MVFR at CMX around sunrise. Low clouds will clear out to VFR early aftn. SAW/IWD will see improvement to MVFR during the morning with clouds clearing out to VFR mid to late aftn. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 403 AM EDT SAT AUG 26 2023 Northeast winds across the lake are gusting up to 25 kt this morning. These winds will gradually fall below 20 kt throughout the day under a surface high pressure. Winds generally remain below 20 kt until late Thursday ahead of a cold front, where southerly wind gusts up to 25 kt are possible. These winds stay high through late Friday, gradually veering westerly with time. Waves are currently up to 6 feet, mainly over central Lake Superior. The waves will decrease with time and will stay below 4 feet from tonight through late Thursday. A few thunderstorms may be possible over the lake on Monday. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Rolfson LONG TERM...GS AVIATION...Voss/Rolfson MARINE...GS
Hazardous weather outlook, Aug 25, 3:44 PM EDT, 12 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 344 PM EDT Fri Aug 25 2023 MIZ001>007-009>014-084-085-261945- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 344 PM EDT Fri Aug 25 2023 /244 PM CDT Fri Aug 25 2023/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Tonight Thunderstorms are possible through late this evening evening and the strongest storms will be capable of frequent lightning and gusty winds. Patchy fog is possible tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A high swim risk is expected for Marquette and Alger counties Saturday due to an elevated risk of rip currents. Late Saturday night, patchy frost is possible across the interior west. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-261945- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 344 PM EDT Fri Aug 25 2023 /244 PM CDT Fri Aug 25 2023/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible across Lake Superior through late this evening, especially across the eastern third. The strongest storms will be capable of frequent lightning and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-261945- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 344 PM EDT Fri Aug 25 2023 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible through late this evening. The strongest storms will be capable of frequent lightning and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. EK
In the hours before
Local storm report, Aug 25, 10:17 PM EDT, 5 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1017 PM EDT Fri Aug 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Tstm Wnd Dmg 4 NNW Sands 46.47N 87.43W
08/25/2023 Marquette MI NWS Employee
Tree down over the road in the Feather Ridge
subdivision.
&&
JVLocal storm report, Aug 25, 10:52 PM EDT, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1052 PM EDT Fri Aug 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Tstm Wnd Dmg 4 NNW Sands 46.47N 87.43W
08/25/2023 Marquette MI NWS Employee
Corrects previous tstm wnd dmg report from 4
NNW Sands. Portion of a maple tree broke off
about 10 feet up and was over the road in
the Feather Ridge subdivision.
&&
JVThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 3:16 PM EDT | Frost Advisory | MQT | Baraga, Dickinson, Iron | 18 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.